Downloads: 83 | Views: 155
Case Studies | Anaesthesiology | India | Volume 9 Issue 5, May 2020
A Rare Occurrence of Delirium Following Sole Intravenous Sedation in a Child - A Case Report
Dr. Mithul V S | Dr. Dinesh N | Dr. Rajani Sundar | Dr. Dinesh Kumar G 
Abstract: Background: Emergence Delirium is a rare complication following sole intravenous sedation. Delirium in a child also leads to parental worry, which warrants proper counselling. It also raises a question on the quality of care delivered. Case Scenario: A child posted for endoscopy developed post anaesthetic emergence delirium in the absence of any inhalational agents. The plan to sedate the child using intravenous drugs worsened the delirium. Haloperidol was administered, to which the child responded. Extrapyramidal symptoms manifested in the form of torticollis, as a side effect of Haloperidol, adding to parental worry. Promethazine relieved the extrapyramidal symptoms and was put on maintenance anticholinergics. The child was discharged on the third day after properly counselling and reassuring the parents. Discussion: Emergence delirium is usually self-limiting. Quick clinical judgment is the key to rule out organic causes. Established delirium requires medical management. Haloperidol is the drug of choice. Extrapyramidal side effects are common following Haloperidol. Antihistamines, anticholinergics, and dopaminergic agonists form the mainstay of treatment of extrapyramidal symptoms. Conclusion: Anaesthesiologists should be aware that even sole intravenous sedation is not free of causing post anaesthetic delirium. Empirical treatment should be started early based on clinical judgment, without delaying for imaging. Proper and graded dosing of drugs is safer. It is advisable to consider the routine addition of Promethazine to Haloperidol.
Keywords: Children, Emergence Delirium, Intravenous sedation, Haloperidol, Torticollis
Edition: Volume 9 Issue 5, May 2020,
Pages: 689 - 691